Paraquat is a bipyridilium herbicide used widely in our country and is a highly toxic compound. A 16-year-old female patient was admitted to the emergency department of our tertiary care hospital in South India with the history of alleged consumption of paraquat poison. Since there is dearth of high quality evidence- based treatment for this poisoning, different treatment modalities have been tried to manage patient′s condition. In this case, none of the strategies could work well. Most of the patients reported with paraquat intoxication are from agricultural background; usually such patients cannot afford the treatment expenses. This paper presents a fatal case of acute poisoning with paraquat who succumbed to acute respiratory distress syndrome (ARDS).
Dinis-Oliveira RJ, Duarte JA, Sánchez-Navarro A, Remião F, Bastos ML, Carvalho F. Paraquat poisonings: Mechanisms of lung toxicity, clinical features, and treatment. Crit Rev Toxicol 2008;38:13-71.
Dinis-Oliveira RJ, Sarmento A, Reis P, Amaro A, Remiao F, Bastos ML, et al. Acute paraquat poisoning: Report of a survival case following intake of a potential lethal dose. Pediatr Emerg Care 2006;22:537-40
Soloukides A, Moutzouris DA, Kassimatis T, Metaxatos G, Hadjiconstantinou V. A fatal case of paraquat poisoning following minimal dermal exposure. Ren Fail 2007;29:375-7.
Sandhu JS, Dhiman A, Mahajan R, Sandhu P. Outcome of paraquat poisoning - a five year study. Indian J Nephrol 2003;13:64-8.
Botella de Maglia J, Belenguer Tarín JE. Paraquat poisoning. A study of 29 cases and evaluation of the effectiveness of the Caribbean scheme. Med Clin (Barc) 2000;115:530-3.
Afzali S, Gholyaf M. The Effectiveness of Combined Treatment with Methylprednisolone and Cyclophosphamide in Oral Paraquat Poisoning. Arch Iranian Med 2008;11:387-91.
Agarwal R, Srinivas R, Aggarwal AN, Gupta D. Experience with paraquat poisoning in a respiratory intensive care unit in North India. Singapore Med J 2006;47:1033-7.
Agarwal R, Srinivas R, Aggarwal AN, Gupta D. Immunosuppressive therapy in lung injury due to Paraquat poisoning: A meta-analysis. Singapore Med J 2007;48:1000-5.